Wyoming, 2015Flash Flood in Wyoming, July 21, 2015
July 21, 2015 · NWS CYS · 1 event in 1 county or zone
Four to six inches of rain in three hours caused flash flooding in extreme northeast Laramie County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Four to six inches of rain in three hours caused flash flooding in extreme northeast Laramie County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 21, 12:02 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 21, 12:02 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
102 PM MDT TUE JUL 21 2015
.UPDATE...
ISSUED AT 1005 AM MDT TUE JUL 21 2015
LIGHT SHOWERS CONTINUE ACROSS MUCH OF SOUTHEAST WYOMING AND
NEBRASKA PANHANDLE THIS MORNING. CLOUD COVER AND SHOWER ACTIVITY
WILL LIKELY DECREASE THE AFTERNOON THUNDERSTORM COVERAGE AND
STRENGTH OF THUNDERSTORMS. WATERVAPOR IMAGERY IS SHOWING A POCKET
OF DRIER AIR ASSOCIATED WITH A SHORTWAVE JUST SOUTH OF THE WYOMING
BORDER. THIS WAVE WILL LIFT NORTHEAST INTO SOUTHEAST WYOMING THIS
AFTERNOON AND WILL BE THE MAIN FOCUS AREA FOR THUNDERSTORMS. AT
THIS POINT NOT DO NOT SEE ANY CHANCES FOR SEVERE THUNDERSTORMS
TODAY...IN FACT THUNDERSTORMS WILL GENERALLY BE WEAK TODAY.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 330 AM MDT TUE JUL 21 2015
500 MB ANALYSIS SHOWS A WEAK SHORTWAVE ACROSS SOUTHWESTERN WYOMING
WITH WIDESPREAD MID LEVEL CLOUDS AND SCATTERED SHOWERS TO THE
EAST OF THE LARAMIE RANGE. THE WEAK UPPER LEVEL DISTURBANCE IS
PROGGED TO PASS OVERHEAD THROUGH THE DAY. THE HRRR AND GFS/NAM
SHOW SHOWERS INCREASING IN COVERAGE ACROSS THE PLAINS THROUGH THE
MORNING...AND ESPECIALLY ACROSS THE NEBRASKA PANHANDLE.
INSTABILITY INCREASES BY AROUND 18Z WITH CAPE VALUES OF 750 TO
1250 J/KG THROUGH THE AFTN. WILL KEEP THE HIGH POPS (40 TO 60
PERCENT) GOING THROUGH THE LATE AFTN ACROSS THE PLAINS AS THE
SHORTWAVE INTERACTS WITH PLENTIFUL SUBTROPICAL MOISTURE ALONG WITH
DECENT LOW LEVEL MOISTURE. MAIN CONCERN WITH THE CONVECTION WILL
BE HEAVY RAIN WITH PW VALUES ABOVE NORMAL (ABOVE 1 INCH). MAY ALSO
BE SOME SMALL HAIL WITH BULK SHEAR AROUND 30 KT...HOWEVER CONFIDENCE
IS NOT HIGH ENOUGH TO INCLUDE IN FCST. TEMPS WILL BE COOLER TODAY
WITH THE WIDESPREAD CLOUD COVER. THE RAIN WILL TAPER OFF BY THE
LATE EVENING AS SUBSIDENCE KICKS IN BEHIND THE SHORTWAVE.
CHANCES FOR STORMS WILL BE LESS ON WEDNESDAY AS HEIGHTS ALOFT BEGIN
TO RISE. HOWEVER...700 TO 500 MB FLOW IS STILL SOUTHWESTERLY WITH
MODEST SUBTROPICAL MOISTURE STREAMING INTO WYOMING AND PW VALUES
OF 0.75 TO 1 INCH. COULD SEE SCATTERED AFTN STORMS DEVELOP OVER
MUCH OF SOUTHEAST WYOMING WITH THE MAIN THREAT BEING BRIEF HEAVY
RAIN. INSTABILITY IS QUITE A BIT LESS THAN TODAY SO SMALL HAIL IS
NOT MUCH OF A THREAT. HIGH TEMPS WILL RISE 5 TO 10 DEGREES. MUCH
MORE DRYING IS STILL PROGGED FOR THURSDAY AS THE SUBTROPICAL
MOISTURE PLUME SHIFTS OUT OF SOUTHERN WYOMING. SOUTHWEST WINDS
WILL BE BREEZY TO THE WEST OF THE LARAMIE RANGE AS A SFC TROUGH
DEVELOPS OVER WESTERN SOUTH DAKOTA.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 AM MDT TUE JUL 21 2015
THE 00Z MEDIUM RANGE MODELS ARE IN AGREEMENT DEPICTING A LARGE
SCALE UPPER RIDGE OVER THE NATION'S MIDSECTION...WITH THE MORE
ACTIVE WESTERLIES CONFINED ACROSS THE NORTHERN TIER THROUGH THE
WEEKEND. THE FLOW ALOFT WILL BE WEST TO SOUTHWEST...WITH MOST OF THE
SUBTROPICAL MOISTURE TO THE SOUTH AND WEST OF THE REGION. THE
ECMWF...AND TO A LESSER EXTENT THE GFS...HINT AT SOME MOISTURE
TRYING TO SNEAK NORTHWARD ACROSS THE HIGH PLAINS SATURDAY AND SUNDAY
FOR ISOLATED AFTERNOON/EVENING CONVECTION. IT WILL BE WARM FRIDAY
THROUGH SUNDAY WITH HIGHS FROM THE MID 80S TO LOW 90S. A SURFACE
TROUGH MOVES INTO THE HIGH PLAINS MONDAY...WITH A WEAK SHORTWAVE
PASSING OVERHEAD. THE ECMWF QPF LOOKS OVERDONE COMPARED TO THE
GFS...WITH LOW POPS FOR THE SOUTHEAST WYOMING MOUNTAINS. HIGH
TEMPERATURES MONDAY WILL BE A FEW DEGREES COOLER.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1255 PM MDT TUE JUL 21 2015
RADAR DATA FROM KCYS SHOWS A BROAD AREA OF MODERATE RAIN FALLING
ACROSS THE CENTRAL AND SOUTHERN NEBRASKA PANHANDLE...EXTENDING
SOUTHWEST TOWARDS CYS. EXPECT THIS TREND TO CONTINUE THRU THE
EARLY EVENING HOURS AS A DISTURBANCES LIFTS ACROSS THE REGION.
EXPECT CONDITIONS IN GENERAL TO REMAIN VFR...THOUGH WILL SEE
PERIODIC BOUTS WITH MVFR CONDITIONS IN BOTH CIGS/VSBYS. HAVE
INCLUDED TEMPO GROUPS AT CYS AND ALL NEBRASKA PANHANDLE LOCATIONS
AS COVERAGE WILL BE SUFFICIENT. THIS CONVECTIVE ACTIVITY WILL
DISSIPATE 03-06Z. MAY SEE SOME PATCHY FOG DEVELOP IN THE VICINITY
OF THE NORTH PLATTE RIVER VALLEY...WHICH WOULD MAINLY IMPACT BFF
10-14Z.
&&
.FIRE WEATHER...
ISSUED AT 330 AM MDT TUE JUL 21 2015
MINIMAL FIRE WEATHER CONCERNS OVER THE NEXT FEW DAYS. SCATTERED
SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY FOR AREAS TO THE EAST
OF THE LARAMIE RANGE. A DRIER AIR MASS WILL MOVE INTO THE REGION
WEDNESDAY AND ESPECIALLY THURSDAY. THURSDAY AFTERNOON...MINIMUM
HUMIDITY VALUES WILL DROP TO 15 TO 25 PERCENT OVER LOWER ELEVATIONS
AND SOUTHWEST WINDS WILL BE BREEZY TO THE WEST OF THE LARAMIE RANGE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
UPDATE...SML
SHORT TERM...ZF
LONG TERM...MAJ
AVIATION...CAH
FIRE WEATHER...ZF
Hazardous weather outlook, Jul 21, 9:45 AM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1045 AM MDT TUE JUL 21 2015
WYZ101>119-221015-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1045 AM MDT TUE JUL 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORM WILL OVER SOUTHEAST WYOMING
TODAY. LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL BE POSSIBLE WITH A
FEW STRONGER STORMS LATE THIS AFTERNOON INTO EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
MUCH OF SOUTHEAST WYOMING WEDNESDAY...ESPECIALLY OVER THE MOUNTAINS.
BRIEF HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE WITH SOME OF
THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
NEZ002-003-019>021-054-055-095-096-221015-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1045 AM MDT TUE JUL 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORM WILL OCCUR OVER THE WESTERN
NEBRASKA PANHANDLE TODAY. LOCALLY HEAVY RAINFALL AND SMALL HAIL WILL
BE POSSIBLE WITH A FEW STRONGER STORMS LATE THIS AFTERNOON INTO
EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
MUCH OF THE WESTERN NEBRASKA PANHANDLE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 21, 1:03 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
203 PM MDT TUE JUL 21 2015
NEZ020-054-WYZ119-212045-
KIMBALL NE-BANNER NE-EAST LARAMIE COUNTY WY-
203 PM MDT TUE JUL 21 2015
...SPECIAL WEATHER STATEMENT...
AT 201 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALBIN...OR 26 MILES NORTHWEST OF KIMBALL...MOVING EAST AT 10 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM. A FLASH
FLOOD WARNING IS CURRENTLY IN EFFECT FOR ALBIN IN NEARBY AREAS.
LOCATIONS IMPACTED INCLUDE...
ALBIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4129 10416 4146 10423 4158 10387 4132 10377
TIME...MOT...LOC 2001Z 253DEG 10KT 4140 10411
LIEBL
Flash Flood, Laramie
- When
- July 21, 1:20 PM MST to 6:20 PM MST
- Where
- Laramie County, 2 mi NNE of Albin to 5 mi NE of Albin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 41.447, -104.085
Torrential rainfall from thunderstorms produced up to six inches of rain in three hours, which resulted in flash flooding. County Road 162 and Highway 216 were closed by high water. Highway 216 was closed between Albin and Pine Bluffs with a foot of water over the highway. Several roads in and surrounding Albin were closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, July 21, 2015$300,000 · 8 events
- Damaging Winds and Lightning Strike in Florida, July 21 to 25, 2015$41,000 · 55 kt wind · 26 events
- Damaging Winds in Georgia, July 21 to 23, 2015$86,000 · 60 kt wind · 8 events
- Damaging Winds in New York, July 21, 2015$80,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in North Carolina, July 21, 2015$50,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Florida, July 21, 20153 injured · $10,000 · 50 kt wind · 7 events
- Tornado and Damaging Wind in Colorado, July 21, 2015EF1 · 2 events
- Damaging Winds in North Carolina, July 21, 2015$19,000 · 50 kt wind · 8 events
- Lightning Strike in New Jersey, July 21, 20152 injured · 1 event
- Damaging Wind in Connecticut, July 21, 20152 injured · 50 kt wind · 1 event
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2015$3,000 · 50 kt wind · 15 events
- Damaging Winds in South Carolina, July 21, 201561 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583544.